1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Urgent query

Discussion in 'Diabetes Discussions' started by SZB2357, Jul 7, 2019.

  1. SZB2357

    SZB2357 Type 2 · Well-Known Member

    Messages:
    249
    Likes Received:
    727
    Trophy Points:
    153
    Please can someone clarify whether a Blood Sugar level of 3.7 dangerously Low?
     
  2. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,504
    Likes Received:
    5,134
    Trophy Points:
    198
    Is that a reaction to taking insulin or some other glucose reducing medication?
    If it is I'd suggest phoning 111 for further advice - or your local information service - if not in the UK
     
  3. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,578
    Likes Received:
    6,974
    Trophy Points:
    278
    Did you retest to confirm?

    Remember our glucometers can have a variance of up 15%. I suggest that you retest and if it is lower then contact 111.
     
    • Like Like x 1
  4. Fenn

    Fenn Type 2 · Well-Known Member

    Messages:
    599
    Likes Received:
    1,006
    Trophy Points:
    178
    Hi, not sure why calling anyone is necessary, if you take blood sugar lowering drugs then eat a biscuit and monitor, if for example you take metformin only, rejoice in having a great number and monitor.

    I am not a medical person, feel free to ignor me, best wishes
     
    • Agree Agree x 3
  5. kaylz91

    kaylz91 Type 1 · Well-Known Member

    Messages:
    1,086
    Likes Received:
    932
    Trophy Points:
    173
    i would've advised another test, If you are on hypo causing medications then treat it with glucose, if on metformin take a biscuit, did you feel low? There wouldn't be a need to call anyone for a reading of 3.7, if I were to do that it would cost the NHS a lot of money, only ever call for help if someone is unresponsive due to lows or fitting etc
     
    • Agree Agree x 1
  6. Robinredbreast

    Robinredbreast Type 1 · Oracle

    Messages:
    18,448
    Likes Received:
    27,587
    Trophy Points:
    298
    Hi there, 3.7 is classed as a hypo, but not dangerously low, so you need to eat a biscuit or sweets, or a drink like Lucozade or coke, or something else similar, to bring your BG back up.
     
    • Agree Agree x 1
  7. Robinredbreast

    Robinredbreast Type 1 · Oracle

    Messages:
    18,448
    Likes Received:
    27,587
    Trophy Points:
    298
    ( this is what I do as I am type 1)
    Can you confirm what meds you take please. tablets or Insulin, or both ?
     
  8. Krystyna23040

    Krystyna23040 Type 2 (in remission!) · Well-Known Member

    Messages:
    3,777
    Likes Received:
    7,749
    Trophy Points:
    178
    I agree with what everyone has posted here.

    I am not on insulin anymore or any meds and love getting readings the 3s. I never correct a 3 but do monitor my BS after a 3 just to check it doesn't drop into the 2s. It never does - and even without food it will climb back into the 4s and 5s - even If I am quite active.

    If I was still injecting insulin - readings in the 3s could be really dangerous because injecting insulin is not an exact science and I could easily have injected too much and end up in the 2s or even lower and ended up in a coma. So I would immediately correct a 3 with glucose tablets which I carried with me all the time.

    Metformin is not like insulin and doesn't drop you BS in such a dramatic way but maybe your health practitioner will want you to lower the dose. So would definitely make an an appointment with your DN.
     
    • Agree Agree x 1
  9. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,313
    Likes Received:
    22,363
    Trophy Points:
    298
    For me 3.7 would be uncomfortable but not dangerous I would just have some carbs to bring my blood sugar back up to where I feel OK with.

    I have been as low as 2.2 in the past which did have a bad effect on me but in the upper threes I would not be too concerned.

    I only take Metformin for diabetes.
     
    • Like Like x 1
  10. Goonergal

    Goonergal Type 2 · Moderator
    Staff Member

    Messages:
    12,188
    Likes Received:
    18,681
    Trophy Points:
    298
    Hi @SZB2357 if your profile information is correct and you’re taking only metformin, then my answer to your question would be ‘almost certainly not’. However, if you are taking blood glucose lowering medication or insulin then you could be in hypo territory.

    What prompted you to mark the query as urgent? Were you feeling ill or uncomfortable at 3.7? If so, I’d suggest eating something and then testing again.
     
  11. Pam R

    Pam R · Member

    Messages:
    23
    Likes Received:
    14
    Trophy Points:
    23
    I have T1D and have new told not to let my BG level drop below 4. If it does then to take some fast acting glucose and test again.
     
  12. SZB2357

    SZB2357 Type 2 · Well-Known Member

    Messages:
    249
    Likes Received:
    727
    Trophy Points:
    153
    Thanks am relieved. Yes I am only on Metformin 1250 mg. per day and was not feeling uncomfortable but since it was a reading post 2 hours after a meal I felt I should check with others on the forum. Also hadn't seen any reading as low as this since diagnosed.
     
  13. pavlosn

    pavlosn Type 2 · Well-Known Member

    Messages:
    2,705
    Likes Received:
    8,707
    Trophy Points:
    178
    It is unusual to go this low on just metformin. I would have guessed that you had skipped a meal and/or engaged in strenuous exercise. But in your case this is a post prandial count, making it more unusual.
    At such a level I would not be feeling comfortable but as others have said it should not be dangerous. Even if you do nothing your liver should release glucose to compensate. But do monitor your level just to be on the safe side and maybe help your levels up a bit by a small forbiden treat such as a biscuit or fruit.
     
    • Agree Agree x 1
  14. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    17,982
    Likes Received:
    12,059
    Trophy Points:
    298
    Excellent well done.. sounds like a great Post Prandial result.
     
    • Agree Agree x 2
    • Like Like x 1
  15. Goonergal

    Goonergal Type 2 · Moderator
    Staff Member

    Messages:
    12,188
    Likes Received:
    18,681
    Trophy Points:
    298
    Very glad to hear it and sounds like you’re managing great.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook